NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 4, 8:41 PM MST, 6 hours 21 minutes earlier.
Area forecast discussion, Mar 4, 8:41 PM MST, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
841 PM MST Sun Mar 4 2018
.UPDATE...
Issued at 841 PM MST Sun Mar 4 2018
Cold front had pushed across all of the plains this evening, with
much cooler air arriving. Satellite imagery shows remarkable
diffluence aloft, and a band of precipitation underneath this is
rapidly developing on the eastern plains toward Fort Morgan and
Limon. The low levels are still very dry per large current T/Td
spreads, although with this much diffluence aloft I wouldn't be
surprised to see the band survive as it moves east into more
favorable and not as dry subcloud layer. Could see a quick dusting
to 1/2" with this band.
Meanwhile, blast of winds along the Front Range has abated
slightly. Peak gusts into the 50-65+ mph range occurred when the
surface gradient maxed out earlier this evening. Right now, a weak
anticyclone has developed, which has given a further decrease in
winds across most of Denver. However, later tonight, winds should
pick back up again as stronger, deeper subsidence moves across the
Front Range.
In the mountains, snow has been falling but the heaviest was
mostly confined to the Rabbit Ears pass area earlier this evening.
Looks like accumulations so far are mainly in the 1-3 inch range,
with up to 5 inches or so near Rabbit Ears. Should see another 1-4
overnight with the strong orographics but moisture gradually thins
in the strongly subsident environment. Winter Weather Advisory
will continue through mid morning Monday.
&&
.SHORT TERM...(This evening through Monday)
Issued at 258 PM MST Sun Mar 4 2018
A potent short wave trough will cross our area from later today
through Monday. Winds (and thus fire danger) and mountain snows
will be the biggest impacts through Monday.
First, the mountains. The moisture and lift are just now getting
to the Park Range in northern Colorado. The 700 mb cold front is
impressive, dropping temperatures 11-13 degC over about a 12 hour
period through about midnight tonight. QG lift is maximized
through 06Z and then the trough axis crosses our area, resulting
in strong subsidence dominating the northern half of Colorado
from 12Z through the rest of Monday. The 500 mb trough has an
impressive cold pool associated with it as well, with a temp
around -34degC. Thus, main snowfall mechanism after midnight will
be associated with 700 mb front, west- northwest orographics, and
convective instability. The winter weather advisory looks good
through 18Z Monday with 3-7 inches expected across the northern
mountains, and along and north of I-70. Conditions along I-70 from
Vail Pass to the Eisenhower tunnel will quickly deteriorate after
about 5 PM given the forcing is frontal and convective, plus wind
gusts over 50 mph across the higher passes from early evening
into the overnight hours. Isolated amounts if the convective
snowfall is as good as expected could reach up to 10 inches,
especially the Park, Gore, and northern Front Ranges through
midday Monday. Light orographic snow is still possible past
midnight Tuesday morning, but additional accumulation from Monday
afternoon and beyond will be very light. Winds will pick up from
the Continental Divide down the east slope after midnight, behind
the 700 mb front, with gusts 50-60 mph possible.
The Plains will be dry through Monday and beyond with the main
impact being the strong winds. The 700 mb front comes crashing
through the area later this evening. 700 mb temps drop 15 degC in
about 12 hours. A classic bora event looks likely overnight and
through Monday evening. Winds this evening could be briefly very
strong, possibly exceeding high wind warning criteria, from Fort
Collins north to the Wyoming border along I-25. We have thus
issued a high wind warning for this area with the idea that the
strong winds are likely from Fort Collins north to Wyoming and
along the Cheyenne Ridge from 5 PM this evening through 5 PM
Monday. Travelers should use caution along I-25 this
afternoon/evening and through Monday given the likelihood of very
strong west winds. Cold advection tonight and through Monday will
keep temperatures below normal. High temperatures Monday will
only be in the low 40s across the Plains, and with the 25-45 mph
winds it will feel a lot colder than that. Right now it looks like
the strongest winds will be from the Cheyenne Ridge southeast to
Washington County. Far northeast Colorado could see sustained
west-northwest winds around 50 mph with gusts to 65 mph Monday
afternoon, and we have a high wind warning out for those areas
through early evening Monday. The surface winds are due to strong
subsidence behind the trough axis, and 700 mb winds 50-60 kts
will mix winds down to the surface mid morning through the
afternoon across the Plains. The boundary layer looks well mixed
up to 600 mb. The air at the surface across the plains continues
to be very dry, leading to critical fire weather conditions Monday
afternoon. Details in the discussion below. Winds should finally
start to abate area-wide as the trough pulls northeast of the
area and the boundary layer decouples by the late evening.
.LONG TERM...(Monday night through Sunday)
Issued at 258 PM MST Sun Mar 4 2018
Strong circulation around a deepening sfc and upper-level cyclone
spinning across the Upper Midwest will continue to produce 30-40 mph
wind gusts across the nern corner of the state Monday evening. These
speeds down from those earlier in the day. Evening winds in the
Front Range mtns and foothills nearly as strong. Expect to see winds
at lower elevations easing overnight with decoupling and weakening of
downward motion aloft. Meanwhile, in the high country, moisture
carried along by the strong nwly flow will continue to produce
scattered orographic snow showers in the northern mtn ranges until
morning. New accumulations less than 2 inches on north-northwest
slopes. On Tuesday, models show the Midwest cyclone wobbling
westward putting nern Colorado under a 50-90kt 600-450mb northwest
flow. Besides the increasing flow aloft, models show the cross state
pressure gradient quickly ramping up towards morning potentially
generating gusty downslope winds to 30-45 mph in and near the
foothills. Later Tuesday morning the downslope pres gradient and
associated mtn wave relax leading to a reduction in wind speeds
along the Front Range south of Fort Collins. Later in the day, the
pres gradient axis shifts to nw-to-se aligning with the strong flow
aloft. Northwesterly sfc winds of 30-45 mph across the nern plains
of Colorado through the afternoon will continue to advect cold air
down from Wyoming holding max temps on the plains to the 40s.
Incoming air also quite dry, but not as dry as that today or
tomorrow. Later shifts will need to evaluate the need for a Fire
Weather Watch across the northeast quarter of the CWA Tuesday
afternoon. Mtn areas on Tuesday still windy up high but dry and
cool. Tuesday night winds should quickly slack off with the Midwest
storm system tracking southeast towards the Ohio River Valley. The
area still under northwest flow but no where as strong.
Wednesday through Thursday, temperatures are expected to rebound
above average by Wednesday and much above average by Thursday with a
passing upper ridge and warm/dry airmass. Max temps in the 50s at
lower elevations by Wednesday and 60s on Thursday. Winds both days
generally light. On Friday, medium range models show the upper ridge
flattening as a strong cold and wet zonal jet level flow sags south
out of the Pacific Northwest and northern Rockies. The nrn mtns
could begin to feel the effects of the flow in the form of snow by
Friday morning and eventually across all of the forecast area Friday
night through Saturday night. Precip chances for the plains appears
low during this period, while mtn areas could end up with decent
snow accumulation.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 841 PM MST Sun Mar 4 2018
Main impact at all metro area terminals will be the winds.
The current anticyclone which is creating havoc with the short
term wind forecast is expected to gradually wash out as a stronger
and deeper subsidence moves across. This should bring a return of
northwesterly winds which may be gusty up to 20-30 knots
overnight, with gusts up to 40 knots possible at KBJC. Until then,
will have to adjust to the latest short term trends. By mid-
morning Monday, mixing will increase the west-northwest winds
increasing again, with gusts possibly exceeding 40 kts at all
Front Range Airports. We need to mention the potential for blowing
dust Monday afternoon at DEN. Blowing dust is not likely but with
gusts over 40 kts it is a possibility. The winds should start to
abate 01Z-02Z Tuesday area wide to 10-15 kts or so, but remain out
of the northwest.
&&
.FIRE WEATHER...
Issued at 841 PM MST Sun Mar 4 2018
Northwest winds will increase in speed mid-morning Monday and
continue through early evening. Despite the much cooler
temperatures, the air behind the cold front is still exceptionally
dry (RH 10-15% on Monday afternoon), leading to yet another
critical if not extreme fire weather day, with winds stronger than
today. Thus, we have a Red Flag Warning for all of the plains and
Palmer Divide from 10 AM through 6 PM Monday. Winds will subside
after 7 PM or so Monday evening and RH will recover, finally
reducing the fire weather threat overnight.
During the day Tuesday, strong and gusty northwest winds are
again expected to develop on the plains of northeast Colorado by
late morning. Although temperatures will be much cooler and min RH
values in the 20s, sustained wind speeds of 20-30 mph and gusts
to 40 mph may warrant the issuance of the Fire Weather Watch for
this area at some point.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 AM to 5 PM MST Monday for COZ042-044-
048>051.
Red Flag Warning from 10 AM to 6 PM MST Monday for COZ238>251.
Winter Weather Advisory until 10 AM MST Monday for COZ031-033-
034.
High Wind Warning until 5 PM MST Monday for COZ038.
&&
UPDATE...Barjenbruch
SHORT TERM...Schlatter
LONG TERM...Baker
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Mar 4, 10:59 AM MST, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MST Sun Mar 4 2018
COZ030>051-050600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MST Sun Mar 4 2018
...Strong Winds, High to Extreme Fire Danger on the Plains and
High Country Snow and Blowing Snow Through Monday...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions are are occurring and will
continue through early this evening across the plains of
northeast Colorado as well as the Palmer Ridge and foothills south
of I-70. Winds will be gusting as high as 45 mph from the south-
southwest through this afternoon with relative humidities getting
down to 10% during the afternoon. By late afternoon, early
evening a wind shift to a west- northwesterly direction is
expected with continued strong winds across eastern Colorado. In
the mountains, light to moderate snow will begin late this morning
and continue through tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
High to extreme fire weather conditions are expected on Monday
across northeast and east central Colorado. Although it will be
much cooler on Monday, strong northwest winds will combine with
low relative humidity to potentially produce critical rangeland
fire behavior. Sustained winds of 25 to 40 mph and gusts from 50
to 60 mph are expected from the Front Range foothills eastward.
In the high country, light snowfall will continue through Monday
morning, mainly on the ridgetops and west facing slopes, where
only light accumulations are expected. Northwest winds of 25 to 45
mph and gusts to around 65 mph will also produce areas of blowing
snow in the mountains and higher foothills which could
significantly reduce visibilities at times through Monday evening.
For the rest of the week, it will be dry and slightly warmer
on the plains, while mountain areas will have a slight chance of
snow on Tuesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Schlatter/Baker